California, 2009

High Wind in California, May 2 to 3, 2009

May 2 to 3, 2009 · NWS VEF · 6 events in 3 counties and zones

A storm system moving into the Pacific Northwest brought locally high winds to southeast California.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A storm system moving into the Pacific Northwest brought locally high winds to southeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 2, 2:25 PM PST, 15 minutes earlier.

Area forecast discussion, May 2, 2:25 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT SAT MAY 2 2009

.SYNOPSIS...WEAK HIGH PRESSURE WILL HOLD OVER THE REGION AS FAST
MOVING DISTURBANCES BRUSH THE NORTHERN GREAT BASIN DURING THE COMING
WEEK. THIS DRY WEATHER PATTERN WILL PROVIDE OCCASIONAL BREEZES AND
ALLOW TEMPERATURES TO CLIMB WELL ABOVE NORMAL.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWED A PACIFIC MOISTURE PLUME
BETWEEN 30N AND 40N EXTENDING FROM THE WEST COAST BACK TO THE DATE
LINE. A ZONAL FLOW WILL BRING THIS MOISTURE ACROSS THE FORECAST
AREA...MAINLY IN THE FORM OF MID AND HIGH CLOUDS...TONIGHT THROUGH
TUESDAY. WEAK UPPER LOWS ROLLING ACROSS THE PACIFIC NORTHWEST WILL
BRUSH THE NORTHERN GREAT BASIN WILL HELP ENHANCE AFTERNOON WEST TO
SOUTHWEST BREEZES. ENOUGH MOISTURE COULD MAKE IT NORTHERN LINCOLN
COUNTY SUNDAY NIGHT FOR A SLIGHT CHANCE OF PRECIP...BUT IT APPEARS
MARGINAL AT BEST. WEST WINDS GUSTING OVER 40 MPH WILL CONTINUE
ACROSS THE SAN BERNARDINO COUNTY DESERTS THIS EVENING AND THE WIND
ADVISORY WILL REMAIN IN EFFECT. HIGH TEMPERATURES WILL CLIMB SEVERAL
DEGREES BY SUNDAY AFTERNOON THEN SHOULD FLUCTUATE ONLY A DEGREE OR
TWO MONDAY AND TUESDAY.
&&

.LONG TERM...MODELS REMAIN CONSISTENT WITH THE IDEA OF OUR WARMEST
WEATHER OF THE YEAR TAKING SHAPE THE LATTER HALF OF NEXT WEEK. AN
UPPER RIDGE OVER THE EASTERN PACIFIC CENTERED ALONG 27N WILL EXPAND
EASTWARD INTO THE SOUTHWESTERN UNITED STATES ON WEDNESDAY AFTERNOON.
BOTH THE 12Z ECMWF AND GFS HAVE TRENDED ABOUT 1C TO 2C WARMER WITH
TEMPS AT 700MB ON WEDNESDAY AFTERNOON...THUS HAVE BUMPED UP HIGHS A
LITTLE MORE THEN. BOTH THE 12Z GEM AND ECMWF ARE DROPPING A SYSTEM
ACROSS THE PAC NW ON THURSDAY WHICH MAY FLATTEN OUT OUR HEIGHTS SOME
BUT STILL WITH STRONG RIDGING CENTERED TO OUR SOUTH AND PLENTY OF
DRY AIR IN PLACE THE ONLY MAJOR EFFECT THIS SYSTEM COULD HAVE IS
SOME ENHANCEMENT OF WINDS THURSDAY AFTERNOON. OVERALL IT IS A TOUGH
CALL AS TO WHICH DAY MAY TURN OUT TO BE THE WARMEST BUT RIGHT NOW
THE CURRENT GRIDS SHOW THIS TO BE ON FRIDAY. HIGHS ARE EXPECTED TO
REACH 10 TO 15 DEGREES ABOVE NORMAL ACROSS THE AREA WITH THE WARMEST
SPOTS REACHING 100-110. FOR NOW...HAVE KEPT LAS VEGAS IN THE UPPER
90S...I GUESS I WOULD LIKE TO SEE PROGGED H5 HEIGHTS REACH AT LEAST
588 DM BEFORE FORECASTING A TRIPLE DIGIT HIGH HERE IN VEGAS.
AFTERWARDS HAVE LEANED TOWARDS THE 12Z ECMWF WHICH KEEPS A RIDGE
ACROSS THE SOUTHWESTERN UNITED STATES ALONG WITH 700 MB TEMPS THAT
ARE ABOUT 2C TO 3C WARMER THAN THE 12Z GFS. BY NEXT WEEKEND HEIGHTS
WILL STILL LIKELY LOWER AS ANOTHER SYSTEM DROPS SOUTHWARD OFF THE
COAST OF BRITISH COLUMBIA...WASHINGTON AND OREGON...BUT TEMPS ARE
STILL EXPECTED TO REMAIN ABOVE NORMAL. RECORD HIGH MINIMUM
TEMPERATURES MAY ALSO BE REACHED IN LAS VEGAS THURSDAY AND FRIDAY
MORNING.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS THIS EVENING AND
EARLY TONIGHT UNDER 10 KTS. AROUND 14Z SUNDAY...EXPECT WINDS WILL GO
VARIABLE AROUND 5 KTS...WITH SOME PERIODS OF EASTERLY WINDS LATE
SUNDAY MORNING AND EARLY AFTERNOON...BEFORE SOUTH TO SOUTHWEST WINDS
OF 5-10 KTS TAKE SHAPE LATE SUNDAY AFTERNOON. MAINLY A BKN CLOUD
DECK AOA 25K FEET THROUGH SUNDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL LET UP LATER THIS EVENING IN MOST SPOTS AND
GO DIURNAL OVERNIGHT EXCEPT AT KDAG WHERE WEST WINDS OF 10-15 KTS
WITH GUSTS UP TO 25 KTS ARE EXPECTED. SUNDAY WINDS WILL PICK UP
AROUND 20Z...WITH GUSTS AROUND 20 KTS EXPECTED AT KDRA AND 25-30 KTS
AT KDAG. MAINLY A BROKEN CLOUD DECK AOA 25K FEET THROUGH SUNDAY
AFTERNOON THOUGH SCT CLOUDS AS LOW AS 12K-14K FEET ARE POSSIBLE
SUNDAY AFTERNOON AT KBIH ALONG WITH A SHOWER OVER THE SIERRA AND
WHITE MOUNTAINS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ523>525.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 2, 4:42 AM PST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SAT MAY 2 2009

CAZ523>525-030345-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
542 AM PDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY CONTINUES UNTIL 9 PM THIS EVENING. PLEASE REFER TO
THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>522-526-527-NVZ014>022-030345-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
542 AM PDT SAT MAY 2 2009 /542 AM MST SAT MAY 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Eastern Sierra Slopes of Inyo County

When
May 2, 2:40 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence.

High Wind, Eastern Sierra Slopes of Inyo County

When
May 2, 2:50 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

High Wind, Owens Valley

When
May 2, 2:50 PM PST
Where
Owens Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SSW of Independence.

High Wind, Western Mojave Desert

When
May 2, 5:51 PM PST
Where
Western Mojave Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 29 miles SSW of Searles Valley.

High Wind, Eastern Sierra Slopes of Inyo County

When
May 3, 3:00 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

High Wind, Western Mojave Desert

When
May 3, 5:51 PM PST
Where
Western Mojave Desert forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 29 miles SSW of Searles Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159689, 159690, 159691, 159692, 159693, 159694.